Thanks to those of you who are asking questions. I have received a number of topics and will address each one.
This question was asked by a community pediatrician.
What a great question!
There are many factors (low self-esteem, impulsivity, poor school performance, peer pressure) that push children with ADD to use street drugs. I suspect that the long-term effects are as significant (if not more so) than the immediate interaction of the therapeutic drug and the street drug.
To varying degrees, most of the drugs administered for ADD effect the serotonin, dopamine, and norepinephrine receptors. The long-term effect of therapeutic concentrations of these drugs on serotonin and dopamine neurons is still unknown. We know that methamphetamine (similar structure to the drugs used for ADD) causes loss of dopamine axonal receptors and that MDMA (ecstasy) leads to decreases in the density of brain serotonin receptors. Most of these effects are dose-related and additive. The child on medications for ADD will be at increased risk of suffering long-term and permanent neurotoxin effects when using the popular street drugs such as methamphetamine and ecstasy. Loss of dopamine receptors could predispose the individual to Parkinson's disease. Long-term clinical effects of serotonin receptor loss are less understood, but clearly depression would be one expected outcome.
It is difficult to predict how the clinical picture would change at the time the child uses the street drug. Most of the overdoses of these drugs present as a sympathomimetic overdose. Tachycardia, hypertension, fever (sometimes to 107 F) arrhythmias, seizure, stroke, etc are the presentations. Hyperthermia and seizures are the most life threatening.
Donna Seger, M.D.
Medical Director, Middle Tennessee Poison Center